Illinois, 2019

Flooding in Illinois, May 19 to 31, 2019

May 19 to 31, 2019 · NWS DVN · 3 events in 3 counties and zones

It happened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

It happened.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 19, 11:59 AM CST, 1 minute earlier.

Area forecast discussion, May 19, 11:59 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1259 PM CDT Sun May 19 2019

...HYDROLOGY UPDATE...

.SYNOPSIS...
Issued at 325 AM CDT Sun May 19 2019

The better forcing on the nose of the LLJ has shifted northward
and much of the showers and storms were north and east of the dvn
cwa. A few showers and storms were noted in northern/central MO.
Temperatures across the dvn cwa early this morning were in the mid
60s at most locations.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 325 AM CDT Sun May 19 2019

Headlines: The flash flood watch has been cancelled as the threat
of widespread heavy rainfall has ended. The airmass was becoming
drier and shear/instability was minimal.

Today: A few showers and isolated thunderstorms can be expected
mainly this morning as low pressure tracks from eastern IA into
northern Lower MI later today. The airmass will continue to dry
out as winds turn southwest with decreasing coverage of showers.
The main area of stronger storms later today looks to be well
east of the dvn cwa along the cold front.

Forecast soundings indicate a deep sw to w flow in the column
with 35-40 kts winds at the mixed layer. This will be a windy day
especially from late this morning through the afternoon.
Considered a wind advisory but for now the situation looks
marginal for headlines, but the day shift can monitor trends. As
of now, wind gusts of around 40 mph seem likely. Highs will range
from the lower 60s nw to the lower 70s se.

Tonight: A quiet and believe it or not a dry night expected as
low pressure pushes into the northern Great Lakes region, and high
pressure ridge builds into western IA from the northern Plains.
Skies should clear after midnight and w to nw winds will gradually
diminish. Temperatures will be colder with lows in the upper 30s
to lower 40s.

.LONG TERM...(Monday through Saturday)
ISSUED AT 325 AM CDT Sun May 19 2019

Cool temperatures to start the week followed by a warm up and then
another cool down for next weekend. Overall weather pattern to
remain very active with several rounds of rain.

Monday
Assessment...high confidence

Dry and very cool conditions will be seen Monday as high pressure
quickly moves through the Midwest. Temperatures will average around
10 degrees below normal.

Monday night
Assessment...medium confidence

Mainly dry conditions will be seen across the area during the
evening hours as the next storm system approaches from the Plains.
Late Monday night rain will begin overspreading the area with the
better rain chances across the western third of the area. The model
consensus has slight chance to likely pops for late Monday night.

Tuesday and Tuesday night
Assessment...high confidence on rain occurring. Low confidence on
amounts and severe potential

The next storm system moves the main low north through the Plains.
Easterly flow over most of the area will keep cool temperatures for
much of the day. Temperatures may warm late in the afternoon south
of I-80 as winds turn more southeast.

The strongest forcing and thus better chances for rain are generally
across central Iowa. There is some good forcing occurring into
northeast Iowa which should help enhance rain potential west of the
Mississippi. The model consensus has chance to likely pops Tuesday
with likely pops Tuesday night.

The large scale shows the Gulf wide open and feeding deep moisture
into the Plains and Midwest. Thus the heavy rainfall risk is real.
Central Iowa is currently favored for heavy rainfall but rainfall
amounts of 1 to 2 inches are very possible across eastern Iowa. This
situation will have to be watched closely for possible headlines.

The initial cool temperatures means than rain will be seen during
the morning and early afternoon hours. As forcing increases with the
approach of the upper level part of the storm system, thunderstorms
should begin developing by mid to late afternoon and continue into
Tuesday night.

Regarding the severe potential; the shear in the atmosphere is
tremendous. However, the atmosphere only becomes marginally unstable
due to the cool temperatures. Thus while there is a severe risk the
window for any severe storms looks to be quite narrow and confined
to the late afternoon and early evening hours with hail being the
primary risk.

A wind risk 'may' be possible if storms can organize into a line
across Missouri that races northeast into the area. The line
scenario is within the realm of possibilities given the more
unstable atmosphere across Missouri.

Wednesday on...

Wednesday
Assessment...high confidence

Quiet, dry and warmer conditions will be seen on Wednesday as high
pressure moves through the Midwest. Temperatures should average
above normal.

Wednesday night through Saturday
Assessment...low to medium confidence

The models diverge with their respective solutions. They do suggest
somewhat similar scenarios but differ on the details.

All four global models develop a boundary from northern Missouri
into central Indiana Wednesday night. The FV3 has it as a surface
boundary while the GFS, CMC global and ECMWF have it as an upper
level boundary.

Said boundary remains in place through Thursday before lifting north
of the area Thursday night/Friday. Another storm system then drags a
surface cold front through the area in the Friday through Saturday
night time frame.

While the overall scenario is similar between the global models
there are differences in the details regarding timing of rain and
potential rainfall amounts. The model consensus is somewhat biased
toward the GFS and CMC solutions.

Currently the model consensus has chance to likely pops Wednesday
night and Thursday, mainly dry conditions Thursday night (due to the
CMC global), and then slight chance to chance pops Friday through
Saturday. Areas south of highway 30 are favored Friday and Friday
night. For Saturday areas south of I-80 are favored.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1222 PM CDT Sun May 19 2019

Showers and thunderstorms have mostly pushed east of the area this
afternoon, with a few lingering showers around KBRL. Expect an
increase W/NW wind this afternoon, especially at KCID/KDBQ,
gusting near or above 30 kts. MVFR ceilings will be common into
tonight, with some improvement expected during the early morning
mainly at KCID/KBRL.

&&

.HYDROLOGY...
Issued at 1258 PM CDT Sun May 19 2019

Rainfall that fell yesterday and last night was concentrated
over a smaller area of eastern Iowa than what was input into
the river forecast models yesterday. This has result in an
overall lowering of expected crests on both the tributaries and
Mississippi River in updated forecasts this morning. The exception
was a small area of east central Iowa, generally over and west of
the Cedar Rapids and Iowa City metro areas, hitting the portions
of the Iowa, Skunk and English River basins with widespread 1 to 2
plus inches.

On the tributary rivers, the heavy rainfall axis resulted in an
increase in the forecast from moderate to major severity flooding
along the English River at Kalona, and from minor to moderate
flooding on the Iowa River at Marengo. On the other side of the
spectrum, the lack of rainfall in the Rock River basin has resulted
in the cancellation of flood warnings for Joslin and Moline.
Rainfall was also lower than expected in the lower portions of the
Wapsipinicon River basin and the warning was cancelled for Dewitt,
where the river is now expected to crest below flood stage early in
the week.

On the Mississippi River, the latest forecasts were trended
with an overall lowering of crests and slowed rising of levels
throughout. This resulted in a downgrade from Major to Minor
flooding forecast at Keokuk (LD19). Major flooding is still on-
going or expected at Burlington, Gladstone and Keithsburg,
Moderate flooding upstream from New Boston to Rock Island, and
Minor flooding at most sites upstream to Dubuque.

The fast moving band of thunderstorms with heavy rainfall this
morning produced amounts from one quarter to locally over 1
inch over northeast Missouri and far eastern Iowa into northwest
Illinois. This was greater than forecast and may have at least a
minimal impact on updated river forecasts later today.

The greater concern will be the next system that will affect the
area Tuesday into Tuesday night with the potential for more heavy
rainfall. With saturated soil conditions from repeated rainfall
over the past several days and cool conditions tonight
through Monday allowing little evaporation through Monday, little
changes in soil moisture is expected. Any additional rainfall will
likely quickly runoff into rivers and streams. This will continue to
be monitored closely. Current forecasts only incorporate 24
hours of expected rainfall and there is thus below average
confidence in forecast stages going into the middle and late part of
the week. These will likely change in later updates as expected
rainfall is taken into account.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...08
AVIATION...RP Kinney
HYDROLOGY...Sheets
Hazardous weather outlook, May 19, 3:11 AM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
411 AM CDT Sun May 19 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
411 AM CDT Sun May 19 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a marginal risk for severe
thunderstorms this afternoon in Bureau and Putnam counties in
Illinois. However, there is low confidence in severe storms
occurring.

Southwest to west winds will gust to around 40 mph late this
morning into the early evening hours. Drivers of high profile
vehicles should use extra caution.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms with heavy rain are expected late Tuesday afternoon
and Tuesday night.

The Storm Prediction Center has a marginal risk of severe storms
south of a Vinton, Iowa to Kewanee, Illinois line. South of an
Ottumwa, Iowa to Macomb, Illinois line there is a slight risk of
severe storms.

If severe storms occur Tuesday the most likely time frame is 4 to
8 PM. The primary risk would be large hail.

A wind risk may be possible if storms organize into a line across
Missouri and then race northeast into Iowa and Illinois. If the
line scenario occurs then the severe risk time frame would be 4 PM
to midnight.

There is a daily chance of thunderstorms from Wednesday night
through Saturday that may produce heavy rainfall. It is too early
to determine any severe risk.

Flooding will continue along area rivers. Please see the latest
Flood Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed for today and tonight.

In the hours before

Special weather statement, May 19, 9:23 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1023 AM CDT Sun May 19 2019

ILC073-131-161-187-195-IAC045-163-191600-
Warren-Rock Island-Mercer-Whiteside-Henry-Scott-Clinton-
1023 AM CDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WARREN...ROCK ISLAND...
EASTERN MERCER...SOUTHWESTERN WHITESIDE...HENRY...SCOTT AND
SOUTHEASTERN CLINTON COUNTIES UNTIL 1100 AM CDT...

At 1022 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Reynolds to 7 miles southwest of
North Henderson to Roseville. Movement was northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Kewanee,
Monmouth, Aledo, Cambridge, Silvis, Geneseo, Eldridge, Milan, Colona,
Camanche, Le Claire, Coal Valley, Galva, Burgess and Hampton.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.

LAT...LON 4093 9069 4157 9077 4179 9045 4179 9009
      4134 8990 4115 8996 4115 9044 4076 9044
      4063 9079
TIME...MOT...LOC 1522Z 234DEG 37KT 4130 9066 4100 9055 4074 9070

RP Kinney
Local storm report, May 19, 9:27 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1027 AM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       SIGOURNEY               41.33N 92.20W
05/19/2019  M1.25 INCH       KEOKUK             IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION SGYI4 SIGOURNEY.

0915 AM     HEAVY RAIN       1 N MANCHESTER          42.50N 91.46W
05/19/2019  M1.01 INCH       DELAWARE           IA   COCORAHS

            COCORAHS STATION IA-DW-9 MANCHESTER 1.1 N.

0900 AM     HEAVY RAIN       3 S SHELLSBURG          42.05N 91.87W
05/19/2019  M1.15 INCH       BENTON             IA   COCORAHS

            COCORAHS STATION IA-LN-36 SHELLSBURG 2.9 S.

0820 AM     HEAVY RAIN       SWISHER                 41.85N 91.69W
05/19/2019  M2.08 INCH       JOHNSON            IA   COCORAHS

            COCORAHS STATION IA-JH-14 SWISHER 0.4 NNE.

0700 AM     HEAVY RAIN       3 SSW NICHOLS           41.44N 91.33W
05/19/2019  M1.02 INCH       MUSCATINE          IA   COCORAHS

            COCORAHS STATION IA-MC-11 NICHOLS 3.2 SSW.

0700 AM     HEAVY RAIN       3 SSW MARENGO           41.76N 92.08W
05/19/2019  M2.04 INCH       IOWA               IA   COCORAHS

            COCORAHS STATION IA-IA-2 MARENGO 2.6 SSW.

&&
Local storm report, May 19, 9:42 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1042 AM CDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     HAIL             LE CLAIRE               41.59N 90.36W
05/19/2019  M0.25 INCH       SCOTT              IA   TRAINED SPOTTER

            ALSO RECEIVED 0.75 INCHES OF RAIN IN THE
            LAST 20 MINUTES.

&&

PS
Special weather statement, May 19, 9:59 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1059 AM CDT Sun May 19 2019

ILC015-085-177-195-191645-
Whiteside-Jo Daviess-Carroll-Stephenson-
1059 AM CDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WHITESIDE...
NORTHEASTERN JO DAVIESS...CARROLL AND STEPHENSON COUNTIES UNTIL 1145
AM CDT...

At 1058 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Warren to near Freeport to near
Fairhaven. Movement was northeast at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Freeport, Mount Carroll, Lena, Lanark, Warren, Milledgeville,
Fairhaven, Pearl City, Shannon, Cedarville, Davis, Chadwick, Dakota,
German Valley, Apple River, Winslow, Rock City, Ridott, Coleta and
Nora.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4250 8940 4220 8940 4220 8969 4193 8969
      4193 8963 4186 8963 4186 9015 4223 8986
      4250 9009 4251 9008
TIME...MOT...LOC 1558Z 226DEG 42KT 4253 8992 4229 8971 4197 8990

RP Kinney
Special weather statement, May 19, 10:02 AM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1102 AM CDT Sun May 19 2019

ILC011-073-161-195-191645-
Rock Island-Whiteside-Henry-Bureau-
1102 AM CDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ROCK
ISLAND...WHITESIDE...HENRY AND WESTERN BUREAU COUNTIES UNTIL 1145 AM
CDT...

At 1102 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Garden Plain to near Wataga.
Movement was northeast at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Sterling, Kewanee, Rock Falls, Morrison, Cambridge, Geneseo, Fulton,
Galva, Prophetstown, Erie, Walnut, Garden Plain, Wyanet, Atkinson,
Sheffield, Annawan, Tampico, Lyndon, Buda and Hooppole.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 16 and 52.
 Interstate 88 between mile markers 9 and 44.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4119 8959 4117 8964 4123 8964 4123 8987
      4115 8987 4115 9028 4186 9016 4186 8963
      4159 8963 4158 8948
TIME...MOT...LOC 1602Z 244DEG 33KT 4180 9005 4101 9023

RP Kinney
Special weather statement, May 19, 10:43 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1143 AM CDT Sun May 19 2019

ILC011-195-191715-
Whiteside-Bureau-
1143 AM CDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WHITESIDE
AND NORTH CENTRAL BUREAU COUNTIES UNTIL 1215 PM CDT...

At 1143 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Deer Grove to near Walnut to 7 miles
north of Wyanet. Movement was northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Walnut, Deer Grove, Ohio, Kasbeer and Normandy.

This includes Interstate 88 between mile markers 43 and 44.

Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.

LAT...LON 4141 8965 4154 8967 4163 8976 4178 8963
      4159 8963 4158 8929
TIME...MOT...LOC 1643Z 219DEG 34KT 4165 8972 4159 8961 4147 8959

RP Kinney

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Henderson

When
May 19, 12:00 PM CST to May 31, 11:59 PM CST
Where
Henderson County, 1.09 mi N of Oquawka to 2.96 mi NE of Oquawka
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.946, -90.950

The Mississippi River Gladstone Lock and Dam 18 rose above its major flood stage of 14 feet during the afternoon of May 19th and continued into June. The river crested in June, with the stage rising to 20.3 feet at the end of May 31st.

Flood, Mercer

When
May 20, 2:00 AM CST to May 31, 11:59 PM CST
Where
Mercer County, 0.83 mi W of Keithsburg to 1.18 mi NNW of Keithsburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.099, -90.946

The Mississippi River at Keithsburg (KHBI2) rose above its major flood stage of 17 feet during the early morning of May 20th and continued into June. The river crested in June, with the stage rising to 22.6 feet at the end of May 31st.

Flood, Hancock

When
May 22, 3:00 AM CST to May 31, 11:59 PM CST
Where
Hancock County, 4.4 mi E of Nauvoo to 1.95 mi NE of Pontoosuc
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.548, -91.296

The Mississippi River at Keokuk Lock and Dam 19 rose above its major flood stage of 19 feet during morning of May 22nd and continue into June. The river crested at 25.60 feet at 3 PM CST on May 30th. This was the 3rd highest crest on record.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827051, 827063, 827042.